Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 4, NWS Newport/Morehead City, NC

February 14, 1997Craven County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Feb 14, 1997, 4:25 AM EST for Craven County, North Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 14, 1997, 4:25 AM EST (09:25 UTC)
Expired
Feb 14, 1997, 5:15 AM EST
In force
50 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Craven County, NC

The radar

The Morehead City radar (KMHX), 42 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 14, 4:30 AM ESTThunderstorm Wind 51Vanceboro, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 9.4 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1997-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1997-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 629 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
629 m²/s²
0-3 km storm-relative helicity
1168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 140925 RRA
SVRMHX
NCC049-141015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
425 AM EST FRI FEB 14 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  515 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...CRAVEN COUNTY
 
AT 422 AM DOPPLER RADAR IN NEWPORT INDICATED A SEVERE THUNDERSTORM ALONG
THE JONES AND CRAVEN COUNTY BORDER. THIS STORM IS MOVING RAPIDLY
NORTHEAST INTO CRAVEN COUNTY AND WILL AFFECT TUSCARORA AND THE AREA
BETWEEN NEW BERN AND VANCEBORO WITH GUSTY WINDS IN EXCESS OF 60 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
AVOID DRIVING INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
CG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 14, 1:57 AM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Feb 14, 1:57 AM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
157 AM EST FRI FEB 14 1997

RDU: WL BE BRIEF AS RADAR GETTING BUSY. FEW MINOR TWEEKS. ALRDY 60
HERE AND CLIMBING...TEMPS TDY CNTRL/SRN CST PROB SHLD BE BUMPED UP
TO REFLECT READINGS WELL INTO THE 60S. MINOR PT...WRM SECTOR OVR
HERE TDY AND PRECIP TYPE WL PROB BE MORE SHOWERY THAN RAIN. ALSO
WOULD NOT TIME REF CNTRL/SRN CST TO MAINLY AFT. AGREE WITH RAIN/TSTMS
AND MILD TNT INTO SAT MORN. THINK PARTIAL CLRING COULD BE MENTIONED
DURING SAT AFT AFTER FROPA

DISC: ENHANCEMENT GOING ON RITE NOW AS TREMENDOUS MOIST TRANSPORT
FRM OFF WTR IS OCCURRING...LO LVL SE JET OF 30-45 KT COMBINING WITH
SPD MAX ALFT AND CSTL TROF TO BRNG PERIODS OF HEAVIER SHWRS NEXT FEW
HRS AND MAYBE A TSTM  LTR TDY CSTL SECTIONS IN WRM SECTOR WITH
TEMPS IN THE 60S AND DWPTS 55-60. EVEN DEEP INLAND (CSTL PLN) TEMPS
WL WRM INTO 50S AND PSBLY 60. NEXT STRNG SHRTWV WL COME OUT OF TX
AND BRNG ANTHR RND OF ENHANCED UVM LTR THIS AFT INTO SAT MORN WITH
MORE RAIN/PSBL TSTMS LIKELY. SOME OF THE RAIN COULD BE PRETTY HVY
GIVEN HI PWS AND VARIOUS OTHR PARAMETERS. ALL THIS MESS GETTING OUT
OF HERE SAT AFT AS DRIER AIR WORKS IN BEHIND FROPA...WE COULD SEE
PARTIAL CLEARING BY MID AFT.

CWF...E/SE FLOW RITE NOW IS STRNG AND THIS PARTICULAR DIR OVRALL
PRODUCES THE HIEST SEAS. EVEN HAD A BIT OF MINOR WTR ACCUMULATION
DOWN AT TOPSAIL BCH. WNDS SHLD GO ARND TO MORE SRLY LTR TDY WITH GD
SPDS OFFSHR. FCST IN GD SHAPE AND ADVISORYS WL STAY UP DVLPNG
CONVECTION NEXT FEW HRS MAY PRODUCE GALE AT THE TOWERS BUT HOPEFULLY
NOT WDSPRD ENUF FOR GALE OVR ENTIRE LENGTH OF WTRS...WL MONITOR.

.MHX...SCA CSTL WTRS AND SOUNDS.
GATES

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.